I was on effexor xr for a while I liked it...I didnt have any weird side affects...I am now taking lithium...I think they might put me back on the effxor too so we can figure it out together I guess...by the way thanks so much for all the help....My docs decided on lithium if you didnt figure that out!
I have been on Effexor (up to 225mg) for some 5 years, and on Lithium for one year. Found Effexor quite helpful, but lately I have been suspecting that it is sending me into hypomania. To test this theory, I am currently reducing the Effexor very very gradually down to zero. By now, I find that my hypomanic symptoms seem to be less frequent and less intense, but this is not a definite finding yet. It may just be a temporary fluctuation.
Having said this, I have to give Effexor a thumbs up as an AD. I had tried a good many other ADs before. Some of them were ineffective for me, others were downright dangerous (making me angry etc.).
(Just in case you have never taken Effexor before, a lot of people--myself included--find it very hard to quit the stuff. I tried it once before and got sicker than the proverbial dog until I went back on. Now I am reducing it by ten granules a day...and that takes time, but at least I don't feel like I'm dying of malaria.)
Doctor has prescribed, makes 3rd AD but its an SNRI and id prefer that to other drugs. I guess im gong to start it - wants me on 37.5mg to start and then move up. Cannot continue like I am but Im hesitant to do this without a psychiatrist. Cant have them all I guess.
I could pretty much repeat Darkestlight's post. My mom, who thought she had depression, but I think had bipolar, was off and on Effexor for years which really helped her with the depression. I only knew of one hypomanic episode that she had, and it was not when she was on Effexor. I was on it for a while too, when I thought that I only had depression, and while my memory is junk and generally not to be trusted, I don't remember any hypomanic stuff happening. I wish I had more for you, but that's pretty much all I've got except for some hypomania that I'm getting ready to send in your direction, but I'll have to go downstairs and look at the globe - I think I'll have to point it about SSW from here. :)
I'll leave you with some wise words gathered from a few of my friends, ancient and modern: This too shall pass my friend.
hi. haven't spoken to you for ages. i was on effexor with lithium and it made my suicidal impulses worse and i also started cutting and burning with cigarette which i had never done before. I also became extremely agitated on this combination. weight gain was a big issue too. basically i did not have a good experience with effexor and lithium. have read that it works for some people though.
As with all meds they work for some and not for others. I've not been on it but have friends that have. One friend went barking on it, another friend found it made no difference and a third and fourth have found it the best thing since sliced bread. None of them were BP they were being treated solely for depression - although the friend who went loopy on it has since been diagnosed with cyclothymia.
Its another case of "suck it and see", being sure that those around you know you are starting a new drug and can watch out for signs/symptoms that you may miss.
I used Effexor a long time ago and it didn't work well for me. They had to keep increasing the dosage on my med but it just didn't work. Of course, this was before I was diagnosed as bipolar - they were treating depression, but it just didn't life the mood at all.
Maybe it will work fo you. On Monday, I am meeting my pdoc to review my meds and he most likely is going to adjust them, so I know where you are on that.... my depression episodes have been bad, so I am afraid the cycle is going to start over again with a new cocktail!
Sorry about your troubles. This sounds serious. Hang in there bro, and yes, by all means swallow that Effexor if you and your pdoc feel it will help you over the hump. Remember the first rule: DO NO HARM, NOT EVEN TO YOURSELF!
Around five years ago I was diagnosed with BP whilst I was a guest at Mayo for suicidal ideations. That same doctor put me solely on a high dose of Effexor which immediately proved his diagnosis correct when I couldn't sleep, wasn't interested in eating but was super intensely interested in sex and my regular Pdoc said it was the first time he ever saw me be manic and didn't really believe the Mayo diagnosis until then. But I stayed on it for a year and a half and the side effects seemed to go away. At first, one of the worst was that, although sexually highly motivated, I could NOT, under any circumstances reach...well... you know. I actually lost significant weight while on it. After gaining 17 pounds this winter on lithium and Depakote I'm actually thinking I'll ask to be put back on it. Like you Monkey I (and everyone around me) prefer being manic to this deep and consistant depression which is my norm.
I have been on various doses of Effexor XR for almost 10 years solid, starting when I was first diagnosed with depression.
The worst side effects for me are the night sweats and sometimes profuse sweating throughout the day. Usually, this seems to be more of a problem for the males on Effexor than females, but I unfortunately have higher than normal levels of androgens which exacerbates my sweating problem. Point is, if you have underlying medical conditions, the side effects can be different.
As far as a sexual problem, we all know that SNRI's and other antidepressants carry that side effect. It doesn't mean it will happen to you.
I have been on Lithium for just two years now, when I was diagnosed with BP. So far, my dosage for Effexor is increased (225mg) during the winter months when I get more depressive than manic states, and I get lower doses (75mg) during the lighter months (which there are very few of on the south coast!).
Feel free to drop me a note and ask me anything you want while beginning your new medication.
Effexor was added to my various meds, one of which is Lithium. My experience was rapid heart rate, not sleeping and, this goes without saying with some anti-depressants, no sex drive. I was immediately taken off of this med since I have a heart "condition" and not sleeping only increased the hypo in me. I gather, from reading the posts, that people are affected differently. Good luck to you!
Several years ago I was on Effexor. To me it didn't work well. I had several bad effects while briefly taking it. The DRS (psych) took great pains to make my withdrawl as easy as possible. At that time I had a great Psych. & Therapist! I miss that crew...the only drug I found worse was/is Zyprexa...lord that messed me up! Great wishes my Dear Pal
I ve been on every SSRI under the sun... The One I was on the longest, is Effexor XR 150mgs for about ten years... It worked well for depression, but did not help me as much as I would have liked for mood swings, I never got really manic on it... Unfortuantely I have borderline & histronic personality disorder... Ive been diagnosed with BP, but have more extreme moon swings more than anything... Effexor did help me... I did sweat alot during the day I noticed more so than others... It also has sexual side effects I had a really hard time having an orgasm too, it sucked... I ve been on Cymbalta 60mgs for five months now... No No No sexual side effects, its awesome... Still doesnt help mood swings so much, but it does help depression, and also if you deal with chronic pain, it also helps with Neuropathic pain... So good luck... WhiteWitch8
I went batty on Cymbalta, and Effexor was a close second. I was hypomanic and suicidal. This is just my personal opinion, but those two drugs should not be given to anyone with BP. I think these drugs are stop-gaps, but there isn't usually, I say usually because there is always an exception, long term efficacy with SSRI/SNRI's. I hear time and time again of folks that have been on more then 2 or 3. I don't get when all the literature that I've read on BP meds, why they aren't using 1rst line meds first? Is it lack of knowledge?
I should clarify that I mention the meds being given before MS's, not after having no alternatives to MS's.
Thanks for the response and letting me know this is how you feel also.
I have been on Effexor xr on and off for ten years. Lithium and Effexor. Effexor will deplete the drive for intimacy and completion. Effexor and Lithium both, over time cause minor hand shaking intermittedly.
I just want to care. Get out. Read. Drive. Be with my intimate (as in deep'\close) friends and family. I don't want to watch my Mom and Dad deminish any more. I want to be the "Mom" I can be to grown kids and grandkids. I want to be a wife not a dependent.
Relate?....from the other side/male?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.